Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 25, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 29, 2009, 6:26 PM MDT for Cheyenne County, Colorado. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2009, 6:26 PM MDT (00:26 UTC)
- Expired
- Jul 29, 2009, 7:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 105 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:26 PM MDT | TORNADO | 11 Se Boyero, CO | |
| Jul 29, 6:26 PM MDT | TORNADO | 6 S Aroya, CO | |
| Jul 29, 6:36 PM MDT | TORNADO | 11 Se Boyero, CO | |
| Jul 29, 6:36 PM MDT | TORNADO | 3 Sw Aroya, CO | DAMAGE TO BARN |
| Jul 29, 6:45 PM MDT | TORNADO | 11 Sw Wild Horse, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 300026
TORGLD
COC017-300100-
/O.NEW.KGLD.TO.W.0025.090730T0026Z-090730T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT WED JUL 29 2009
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
THIS INCLUDES THE CITIES OF...WILD HORSE...AROYA...
* UNTIL 700 PM MDT
* AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
SOUTHWEST OF AROYA...MOVING SOUTHEAST AT 45 MPH.
* THE TORNADO WILL BE NEAR...
9 MILES SOUTHWEST OF WILD HORSE AROUND 635 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE OUTDOORS...SEEK SHELTER IMMEDIATELY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...FIND A CULVERT...DITCH...OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
LARGE DAMAGING HAIL DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 70
MPH.
&&
LAT...LON 3868 10317 3874 10317 3891 10317 3892 10316
3891 10313 3873 10283 3865 10270 3864 10270
3860 10274 3860 10314 3864 10318
TIME...MOT...LOC 0024Z 310DEG 39KT 3878 10320
$$
BURTIS2 follow-up statements
000
WWUS53 KGLD 300044
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT WED JUL 29 2009
COC017-300100-
/O.CON.KGLD.TO.W.0025.000000T0000Z-090730T0100Z/
CHEYENNE CO-
644 PM MDT WED JUL 29 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHWESTERN CHEYENNE COUNTY...
AT 626 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS
TORNADO WAS LOCATED 6 MILES SOUTHWEST OF AROYA...MOVING SOUTHEAST
AT 45 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3868 10317 3874 10317 3891 10317 3892 10316
3891 10313 3873 10283 3865 10270 3864 10270
3860 10274 3860 10314 3864 10318
TIME...MOT...LOC 0042Z 310DEG 39KT 3865 10301
$$
BURTIS000
WWUS53 KGLD 300051
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT WED JUL 29 2009
COC017-300101-
/O.EXP.KGLD.TO.W.0025.000000T0000Z-090730T0100Z/
CHEYENNE CO-
651 PM MDT WED JUL 29 2009
...THE TORNADO WARNING FOR SOUTHWESTERN CHEYENNE COUNTY WILL EXPIRE
AT 700 PM MDT...
THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA.
LAT...LON 3868 10317 3874 10317 3891 10317 3892 10316
3891 10313 3873 10283 3865 10270 3864 10270
3860 10274 3860 10314 3864 10318
TIME...MOT...LOC 0051Z 310DEG 39KT 3858 10291
$$
BURTISWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 29, 5:53 PM MDT, 33 minutes earlier.
Area forecast discussion, Jul 29, 5:53 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 553 PM MDT WED JUL 29 2009 .DISCUSSION... 200 PM MDT WED JUL 29 2009 FORECAST FOCUS TO REMAIN ON PRECIPITATION CHANCES TONIGHT AND RECORD OR NEAR RECORD LOW TEMPERATURES FOR PARTS OF THE AREA TONIGHT AND THURSDAY NIGHT. ANOTHER SLUG OF MOISTURE TO MOVE ACROSS THE SOUTHWEST PART OF THE FORECAST AREA TONIGHT WHERE HIGHEST POPS WILL BE LOCATED. FURTHER NORTHEAST DRIER AIR MOVES IN FROM THE NORTHWEST SO LITTLE CHANCE OF PRECIP THERE. LOW TEMPS 50-55...RECORDS IN JEOPARDY INCLUDE BURLINGTON (51 IN 1971) AND MCCOOK (52 IN 1948). HILL CITY WILL BE CLOSE (51 IN 1965). FOR THURSDAY CONTINUED VERY COOL FOR THIS TIME OF YEAR. SHOULD SEE SOME SUNSHINE BY THE END OF THE DAY...WILL SHOOT FOR TEMPERATURES IN THE 65-70 RANGE IN FAR EASTERN COLORADO...LOW TO MID 70S ELSEWHERE. THE RECORD LOW HIGH TEMPERATURE IN GOODLAND IS 71 DEGREES SET BACK IN 1936...COULD BE CLOSE. CONTINUED RATHER COOL THURSDAY NIGHT WITH LOW TEMPERATURES GENERALLY IN THE LOW 50S. RECORDS IN JEOPARDY INCLUDE YUMA (49 IN 1950)...MCCOOK (53 IN 1992) AND HILL CITY (56 IN 2000). SOUTH TO SOUTHWESTERLY WINDS INCREASE A BIT FRIDAY AFTERNOON GENERALLY EAST OF THE CO/KS BORDER AS A SURFACE TROUGH DEVELOPS AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH THE AREA AROUND MIDNIGHT. CONVECTION WILL HOLD OFF TIL THE AFTERNOON HOURS WHEN COMBINATION OF TEMPERATURES IN THE MID TO UPPER 80S AND APPROACHING FRONT AND INCREASING UPPER DYNAMICS WITH THE TROUGH ASSOCIATED WITH THE FRONT MOVE CLOSER TO THE AREA. A FEW SEVERE STORMS EXPECTED. FORCING ALONG THE FRONT MAY PROMOTE SEVERE THUNDERSTORMS INTO THE EVENING BEFORE MOVING OUT OF THE AREA BY DAYBREAK SATURDAY MORNING. FOR SATURDAY IT WILL BE DRY AND SLIGHTLY COOLER IN WAKE OF FRIDAY/FRIDAY NIGHTS FRONTAL PASSAGE. HIGH TEMPERATURES IN THE LOW TO MID 80S. IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...UPPER PATTERN WILL BE TROUGHING IN THE GREAT LAKES AND WEST WITH RIDGING IN THE MIDDLE. LATEST MODELS HAVE WARMED THINGS QUITE A BIT FROM YESTERDAY AND LOOKING AT GFS/ECMWF 850 TEMPERATURES HAVE TRENDED TEMPERATURES UP AND SIMILAR TO HPC GUIDANCE. AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE JUST ABOUT EVERY DAY. HIGH TEMPERATURES IN THE 90S SUNDAY AND MONDAY...MID TO UPPER 80S TUESDAY AND WEDNESDAY. OVERNIGHT LOWS NEAR SEASONAL NORMS. 07 && .AVIATION... 545 PM MDT WED JUL 29 2009 FOR THE 00Z TAFS...EXPECT VFR CONDITIONS THROUGH THE PERIOD. HOWEVER...ONGOING CONVECTION HAS BEEN THROWING OUT OUTFLOW BOUNDARIES THAT HAVE BEEN CAUSING ADDITIONAL THUNDERSTORMS. DESPITE THESE NUMEROUS OUTFLOW BOUNDARIES...THE STRONGEST THUNDERSTORMS THAT HAVE BEEN CAUSING MVFR AND SOME IFR CONDITIONS ARE EXPECTED TO STAY SOUTH AND EAST OF BOTH TAF SITES. HOWEVER...WILL KEEP MONITIORING CLOSELY IN CASE THUNDERSTORMS DEVELOP QUICKLY NEAR THE SITES. OTHERWISE...A WEAKENING LINE OF SHOWERS BEHIND COLD FRONT SHOULD BE NEAR BOTH SITES THIS EVENING BUT SHOULD STAY VFR. AFTER THAT A LOT OF LINGERING CLOUD COVER AND NORTHERLY WINDS WILL PREVAIL THROUGH THE REST OF THE PERIOD. BULLER && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 29, 2:27 PM MDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 227 PM MDT WED JUL 29 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 227 PM MDT WED JUL 29 2009 /327 PM CDT WED JUL 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF INTERSTATE 70 THROUGH THE REMAINDER OF THE AFTERNOON. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH A BRIEF TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY THROUGH TUESDAY. AT THIS TIME THE MAIN THREAT IS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF INTERSTATE 70 THIS AFTERNOON. 024
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.